Hail, Butler
- When
- March 1, 9:58 AM CST to 10:00 AM CST
- Where
- Butler County, Greenville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.830, -86.630
Isolated thunderstorms developed ahead of a strong spring cold front. One of these thunderstorms produced a significant tornado in Wilcox County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Isolated thunderstorms developed ahead of a strong spring cold front. One of these thunderstorms produced a significant tornado in Wilcox County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 1, 4:15 AM CST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 AM CST THU MAR 1 2007
.SHORT TERM...(TODAY AND TONIGHT). STORM PREDICTION CENTER HAS THE
ENTIRE FORECAST AREA...ACTUALLY THE ENTIRE STATE OF MISSISSIPPI AND
ALABAMA...IN A MODERATE RISK OF SEVERE STORMS TODAY. A HIGH RISK
NORTH OF A LINE FROM GREENVILLE TO CASTLEBERRY TO TO CENTRAL WAYNE
COUNTY MISSISSIPPI. SUFFICE TO SAY...ALL THE DETAILS CAN BE FOUND ON
THE SPC WEB SITE...SO NO NEED TO REHASH THEM HERE. ROUGHLY...THE
UPPER JET IS FORECAST TO MOVE THROUGH THE SOUTHERN PLAINS AND
NORTHERN GULF STATES TODAY...WITH SURFACE LOW GRADUALLY OCCLUDING AS
IT MOVES THROUGH THE UPPER MISSISSIPPI VALLEY. UNLIKE THE LAST
EVENT...THIS ONE WILL OCCUR DURING PRIME HEATING AND WE EXPECT A
MUCH BETTER CHANCE OF SEVERE STORMS AND POSSIBLE TORNADOES...HENCE
THE MODERATE TO HIGH RISK FROM SPC. SHOWERS AND A FEW THUNDERSTORMS
DEVELOPING OVER THE AREA AFTER MIDNIGHT WERE IN ADVANCE OF THE WARM
FRONT AND ARE MOVING INTO DRIER AIR TO THE EAST...FOR THE MOMENT.
CLOUDS BREAK UP OVERNIGHT AS THE FRONT CROSSES LATE THIS AFTERNOON
AND EVENING. ALL INTEREST SHOULD STAY INFORMED TODAY FOR LATER
DEVELOPMENTS...WATCHES AND WARNING. /11
&&
.LONG TERM...BY 12Z FRI MAIN SFC LOW CONTINUES TO OCCLUDE AND LIFT
OUT OVER THE GREAT LAKES REGION WITH THE FIRST OF 2 COLD FRONTS
MOVING SOUTH OVER THE CENTRAL GULF COAST REGION AND ADJACENT GULF
WATERS. THE FIRST COLD FRONT LOOKS TO BE A RATHER SHALLOW LAYER OF
COOL AIR BECOMING MODIFIED QUICKLY AS IT MOVES OFFSHORE OVER THE
OPEN GULF WATERS ON FRI. AS A RESULT AS HIGH PRESSURE GRADUALLY BUILDS
IN FROM THE WEST A WEAK SOUTHWEST FLOW WILL REDEVELOP AT THE SFC FRI
AFTERNOON GENERALLY IN ADVANCE OF THE NEXT SURGE OF COLDER AIR
PROGGED TO MOVE ACROSS THE CWFA EARLY SAT. THIS COLD FRONT WILL BE
JUST AHEAD OF THE MAIN UPPER TROF PROGGED TO MOVE ACROSS THE LOWER
MS RIVER SAT NIGHT. AHEAD OF THE FRONT SCATTERED SHOWERS AND
THUNDERSTORMS WILL REDEVELOP SAT AND EARLY SAT NIGHT MOSTLY OVER THE
ADJACENT GULF WATERS EXTENDING EASTWARD WITH MAYBE A FEW ISOLATED
SHOWERS...MOSTLY ELEVATED...FORMING ALONG THE IMMEDIATE COAST DURING
THE DAY ON SAT. BY LATE SAT NIGHT INTO SUN MID TO UPPER TROF AXIS
MOVES EAST OF THE REGION GIVING WAY TO COOLER DRIER WEATHER THROUGH
MON. BY MON NIGHT INTO TUE SFC HIGH PRESSURE BEGINS TO MOVE EAST OF
THE REGION GIVING WAY TO A WEAK ONSHORE FLOW TUE AND TUES NIGHT. BY
EARLY WED ANOTHER DIGGING MID TO UPPER TROF MOVES QUICKLY EASTWARD
OVER THE LOWER MS RIVER VALLEY POSSIBLY RESULTING IN SOME ISOLATED
SHOWERS OR THUNDERSTORMS MOSTLY ALONG THE COAST AND OFFSHORE TUES
NIGHT AND EARLY WED. DRIER AND MORE SEASONABLE CONDITIONS FOLLOW IN
THE WAKE OF THIS SYSTEM FOR LATER IN THE WEEK AS A MORE ZONAL FLOW
DEVELOPS ALOFT. WILL CONTINUE TO USE THE CURRENT MEXMOS FOR TEMPS IN
THE EXTENDED PERIODS. /32
&&
.MARINE...WINDS OVER THE MARINE AREA WILL INCREASE AS THE WARM FRONT
MOVES NORTH AND THE COLD FRONT BEGINS TO APPROACH. EXPECT TO HAVE
SMALL CRAFT CONDITIONS LATE THIS MORNING AND CONTINUE OVER NIGHT.
SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS AND LIKELY STRONGER
NEAR THE COAST THIS AFTERNOON. SURFACE HIGH PRESSURE WILL RIDGE
ACROSS THROUGH THE END OF THE WEEK AND CONTINUE THROUGH THE WEEKEND.
/11
&&
.FIRE WEATHER...AFTERNOON RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY
MONITORED FRI THROUGH MON AS SFC HIGH PRES BUILDS FROM THE WEST.
WITH THIS WILL GO WITH A FIRE WEATHER WATCH FOR FRI AFTERNOON. /32
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 76 49 69 40 / 90 50 10 10
PENSACOLA 71 51 65 44 / 90 70 10 10
DESTIN 69 54 67 48 / 90 70 10 10
EVERGREEN 73 47 70 36 / 100 70 10 10
WAYNESBORO 76 42 69 39 / 100 40 10 10
CAMDEN 76 46 67 36 / 100 60 10 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM FRIDAY TO 6 PM FRIDAY FOR
THE FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...INLAND
OKALOOSA...AND INLAND SANTA ROSA.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...AND COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS
OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 9 AM THURSDAY TO MIDNIGHT FRIDAY FOR
THE FOLLOWING ZONES: AND MOBILE BAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 745 AM CST THU MAR 1 2007 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079- 021200- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE- CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND- GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 745 AM CST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...HIGH RISK OF SEVERE THUNDERSTORMS TODAY OVER ALL OF SOUTH ALABAMA AND THE WEST FLORIDA PANHANDLE... ...A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PERRY...STONE...GEORGE AND GREEN COUNTIES OF MISSISSIPPI... THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH FAVORABLE CONDITIONS ALREADY IN PLACE FOR SEVERE THUNDERSTORM DEVELOPMENT AND ISOLATED...POSSIBLE LONG TRACK TORNADOES TODAY. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A HIGH RISK OF SEVERE THUNDERSTORMS AND ISOLATED TORNAODES OVER ALL OF SOUTH ALABAMA...THE WEST FLORIDA PANHANDLE AND WAYNE COUNTY MISSISSIPPI. SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHEAST MISSISSIPPI AROUND NOON AND SPREAD EAST THROUGH THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE AS THE STORMS SPREAD EAST. THUNDERSTORMS ARE OCCURRING THIS MORNING...GENERALLY ALONG AND EAST OF INTERSTATE 65 AND MOVING EAST. THESE STORMS MAY BECOME SEVERE THIS MORNING AND MOVE EAST OUT OF THE AREA BEFORE THE AFTERNOON STORMS ARRIVE. IT IS ADVISED TO MAKE SURE NOAA WEATHER RADIOS ARE SET TO ALERT YOU OF IMPENDING SEVERE WEATHER WATCHES AND WARNINGS. EMERGENCY MANAGEMENT AND SPOTTER NETWORKS SHOULD MAKE PREPARATIONS FOR SEVERE WEATHER ACTIVATION TODAY. STAY TUNED FOR UPDATES ON THIS DEVELOPING DANGEROUS WEATHER SITUATION. HAZARDOUS BOATING CONDITIONS WILL EXIST THROUGH FRIDAY UNTIL THE STRONG ONSHORE FLOW AND SEAS SUBSIDE. HAZARDOUS BOATING CONDITIONS WILL EXIST AGAIN ON SATURDAY AS ANOTHER FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS WILL BE REQUIRED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
2 tornado, 1 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A weak tornado blew down several trees east of Georgiana. A tractor trailer was blown off State Highway 106 by the wind.
High winds from a thunderstorm blew down trees and power lines near Florala. Several light weight structures suffered wind damage. This is the same complex of thunderstorms that later produced the Enterprise tornado.
A significant tornado first touched down around 1227 pm at State Highway 28 near Miller's Ferry dam. The tornado then tracked northeast across William Bill Dannelly Reservoir moving ashore on Sand Island Drive. This is where most of the severe damage occurred with numerous homes damaged or destroyed.|One resident had arrived at his home on the lake to eat lunch when the tornado hit and he was killed when his newer model manufactured home was destroyed. The straps holding the home down all snapped in the same place. He was thrown out of his home and later found in the debris. Neighbors next door had sought shelter in an underground storm shelter outside their house seconds before the tornado hit. When they safely emerged from the shelter, they found their home destroyed. Most of the homes on Sand Island are vacation homes with part-time residents. If the tornado had struck on the weekend when more people are present, the loss of life would likely have been greater.|Around 40 homes(four of these were slab homes)were damaged or destroyed along Sand Island Drive with some of the debris scattered up to two miles downstream. The tornado continued quickly to the northeast through sparsely populated areas. Damage did occur to homes and hunting camps along this path. However, the damage here was only rated as EF-0 and EF-1 on the Enhanced Fujita Scale. The tornado crossed into Dallas County.|In all, one person died and two people were slightly injured by the tornado. The injuries occurred along Sand Island Drive when a single wide trailer was destroyed with the occupants being thrown from the trailer. They were protected from flying debris by part of the trailer that had fallen on top of them. The highest wind speed of the tornado was estimated at 185 mph.|
A funnel cloud was reported for several minutes north of Monroeville.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Wilcox | 2007-03-01 | 48 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20457, 20470, 20458, 20465, 20469.